Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 3, 2014, 9:14 PM CDT for Ramsey County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2014, 9:14 PM CDT (02:14 UTC)
- Expired
- Aug 3, 2014, 10:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
County Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
465 WWUS83 KMPX 040214 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 914 PM CDT SUN AUG 3 2014 MNZ060-062-070-040315- DAKOTA-HENNEPIN-RAMSEY- 914 PM CDT SUN AUG 3 2014 ...THUNDERSTORM MOVING OVER SOUTHEAST HENNEPIN... SOUTHERN RAMSEY... AND NORTHERN DAKOTA COUNTIES THROUGH 1015 PM CDT... AT 912 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MSP INTL AIRPORT...OR NEAR FORT SNELLING. THIS STORM WAS MOVING SOUTH AT 5 MPH. ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MSP INTL AIRPORT. SUNFISH LAKE. MALL OF AMERICA. EAGAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4477 9304 4478 9332 4495 9326 4495 9312 TIME...MOT...LOC 0214Z 000DEG 6KT 4488 9321 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:26 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 3, 6:26 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 626 PM CDT SUN AUG 3 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 337 PM CDT SUN AUG 3 2014 DIFFUSE BOUNDARY THAT DRIFTED INTO CENTRAL MN OVERNIGHT HAS BECOME EVEN MORE DIFFUSE AND ILL-DEFINED THIS AFTERNOON...BUT VESTIGES OF IT STILL REMAIN ACROSS CENTRAL MN INTO NRN WI. ONCE AGAIN THIS AFTERNOON...WE HAVE DEVELOPED AN UNCAPPED 1000-2000 MLCAPE...WHICH WILL AGAIN LEAD TO SCATTERED DIURNALLY DRIVEN AIRMASS/PULSE THUNDERSTORMS. HAVE SEEN A FAIR AMOUNT OF SPREAD WITH THE CAMS FOR WHERE THE POP-UP SHOWERS APPEAR...WITH ISOLATED-SCATTERED STORMS ACROSS THE ENTIRE REGION WHEN ENSEMBLING THE AVAILABLE GUIDANCE. BASED ON THE EVOLUTION OF THE CU FIELD...THE ONE AREA WHERE YOU MAY BE ABLE TO SAY THUNDER CHANCES LOOK MINIMAL IS OUT IN WRN MN WHERE CU-FIELD HAS STRUGGLED TO DEVELOP. LOOKING AT THE SPC MESOANALYSIS...THIS PART OF THE FORECAST AREA HAS SEEN PERSISTENT DIFFLUENCE WITH THE H85 WINDS. LOW LEVEL SUBSIDENCE ASSOCIATED WITH THE DIFFLUENCE HAS LIKELY RESULTED IN THE DELAYED CU DEVELOPMENT AND MAY ALSO MAKE IT TOUGH FOR STORMS DEVELOP OUT THAT DIRECTION TODAY. FOR TONIGHT...DRIED THE FORECAST CONSIDERABLY...AS THE LARGE SCALE FORCING FOR PRECIP JUST IS NOT THERE. SREF IN PARTICULAR SHOWS GOOD PRECIP PROBS THROUGH THE NIGHT IN THE EAST...BUT THE CAMS AND ECMWF SHOW ACTIVITY AGAIN BEING DIURNALLY DRIVEN...WITH QPF/SIM REFLECTIVITY DIMINISHING QUICKLY THIS EVENING. THE NAM/GFS BOTH KEEP POPS GOING THROUGH THE NIGHT OVER SE MN INTO CENTRAL WI WITHIN A LITTLE 10-20 KT WSW LOW LEVEL WIND MAX THEY DEVELOP. GIVEN VERY LITTLE GRADIENT IN THE TEMPERATURES FROM THE SFC THROUGH H7...SEEMS HARD TO BELIEVE WE WILL HAVE ENOUGH WAA WITH THESE MEAGER LOW LEVEL WINDS TO SUPPORT MUCH CONVECTIVE ACTIVITY OVERNIGHT. OTHER AREA TO WATCH TONIGHT WILL BE OUT WEST AS WAVE CURRENTLY DRIVING STORMS OVER CENTRAL NODAK HEAD FOR SW MN. AS IT DOES SO...IT WILL BE RUNNING AWAY FROM ITS LOW LEVEL SUPPORT...SO HAVE FOLLOWED THE IDEA OF THE CAMS WITH NOTHING MORE THAN SOME MID/HIGH CLOUDS SURVIVING INTO WRN MN TONIGHT. FOR FOG...THE ONLY QUESTION AGAIN IS WHERE DO ANY CLOUDS LINGER OVERNIGHT. DEWPS TODAY HAVE BEEN A COUPLE OF DEGREES HIGHER THAN YESTERDAY...WHICH WILL RESULT IN CROSS-OVER TEMPS A BIT HIGHER THAN LAST NIGHT. WITH LIGHT WINDS EXPECTED ONCE AGAIN AND LOWS GETTING DOWN TO SIMILAR LEVELS...ANYWHERE THAT CAN STAY CLOUD FREE WILL LIKELY DEVELOP AREAS OF FOG LIKE WE SAW LAST NIGHT. FINALLY...FOR POPS MONDAY...CUT THEM BACK IN THE AFTERNOON AND PUSHED DRY CONDITIONS DOWN THROUGH THE NORTHERN HALF OF THE MPX CWA. THIS IS DUE TO DRY NE WINDS INCREASING DURING THE DAY ON MONDAY AS HIGH PRESSURE WORKS OVER LAKE SUPERIOR. MODELS SIMILAR WITH CONFINING AFTERNOON INSTABILITY TO SRN MN...SO HAVE CONFINED POPS TO WHERE GUIDANCE STILL DEVELOPS 1000-1500 J/CAPE OF MLCAPE BY THE AFTERNOON...WHICH IS DOWN ALONG THE I-90 CORRIDOR. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 337 PM CDT SUN AUG 3 2014 ISSUES IN THE LONG TERM CONTINUE ON WHERE AND WHEN PRECIPITATION WILL OCCUR. JUST WHEN IT LOOKED LIKE WE HAD ACROSS THE BOARD AGREEMENT WITH THE 00Z MODEL RUNS ON THE WEEK AHEAD...DIVERGENCE SET BACK IN WITH THE 12Z MODEL RUNS WITH QUITE A SPREAD ON TIMING AND LOCATION BETWEEN THE GEM...GFS AND ECMWF. THE ISSUE IS A SHORT WAVE CURRENTLY OVER SOUTHERN BRITISH COLUMBIA AND SHORTWAVE ENERGY LIFTING NORTHEAST FROM AN UPPER LOW IN SOUTHERN CALIFORNIA. MODEL SOLUTIONS FAVOR PHASING THE SHORT WAVES OVER MONTANA IN THE 36-48 HOUR TIME FRAME (MONDAY NIGHT-TUESDAY). THEREAFTER...THE GFS AND GEM ARE ON A FAST TRACK ON BRINGING THIS INTO THE FA. THE GEM IS QUICKEST WITH RAIN REACHING US BY TUESDAY EVENING WITH THE GFS ARRIVAL BY WEDNESDAY MORNING. BOTH OF THESE SOLUTIONS HAVE A WIDE SWATH OF 2 TO 5 INCH RAINS ACROSS CENTRAL AND SOUTHERN MN AND WESTERN WI DUE TO THE TROPICAL FEED ASSOCIATED WITH THE SOUTHERN STREAM ENERGY. ALTHOUGH MODEL RUNS HAVE MEANDERED BACK AND FORTH ON LOCATION THE PAST FEW DAYS...THE HEAVY RAIN SIGNATURE HAS BEEN THERE CONSISTENTLY DUE TO THE TROPICAL FEED. THE ECMWF ON THE OTHER HAND IS MUCH SLOWER ON BRINGING THE RAIN INTO THE FA AND IS CLOSER TO ENSEMBLE RUNS WHICH HAVE BEEN SHOWING A SLOWER EVOLUTION. THIS MAY BE PARTLY DUE TO TROPICAL STORM BERTHA...WHICH WILL BE MOVING NORTHWARD ACROSS THE FAR WESTERN ATLANTIC DURING THE WEEK AHEAD. THIS MAY BE WHAT HOLDS THINGS UP A BIT. THEREFORE...TRENDED THE FORECAST CLOSER TO THE ECMWF FORECAST WHICH WOULD HAVE PRECIPITATION CHANCES ACROSS SOUTHWEST AREAS OF THE FA TUESDAY AND WEDNESDAY WITH SMALL CHANCES SPREADING EASTWARD FOR THURSDAY AND FRIDAY AND CONTINUING THROUGH THE WEEKEND. TEMPERATURES (HIGHS/LOWS) THROUGH THE PERIOD REMAIN A FEW DEGREES BELOW SEASONAL AVERAGES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 615 PM CDT SUN AUG 3 2014 THE BAROCLINIC ZONE OVER THE AREA WHICH HAS LED TO ISOLATED SHRA/TSRA THE PAST FEW AFTERNOONS WILL SLOWLY SAG SOUTH OVER THE UPCOMING 24 HOURS... ALTHOUGH IT STILL MAY BE SUFFICIENTLY CLOSE BY TO KICK OFF ACTIVITY ONCE AGAIN TOMORROW. CURRENT ACTIVITY SHOULD WANE AS THE EVENING PROGRESSES AND WE LOSE DIURNAL HEATING. THE ONLY QUESTION FOR THE OVERNIGHT IS WHETHER UPSTREAM SHRA/TSRA OVER THE DAKOTAS WILL IMPACT THE REGION. FOR NOW... WILL BANK ON IT DISSIPATING AND/OR STAYING TO OUR SOUTHWEST... BUT IT IS SOMETHING THAT WILL NEED TO BE MONITORED. FOG COULD BE AN ISSUE ONCE AGAIN TONIGHT... ALTHOUGH IT DOES APPEAR THAT WE MAY HAVE MORE IN THE WAY OF DEBRIS CLOUDS AROUND FROM UPSTREAM CONVECTION... WHICH WOULD HELP TO MITIGATE THE FOG POTENTIAL. BUT... WITH WINDS REMAINING NEARLY NIL AND TEMPERATURES EXPECTED TO DROP TO NEAR THE CROSS-OVER TEMPERATURES IN SOME LOCATIONS... DID INCLUDE A MENTION OF FOG AT THE MORE TYPICAL LOCATIONS. KMSP...CONFIDENCE IN FORECAST DETAILS IS SOMEWHAT LOW GIVEN ISOLATED NATURE OF THE CONVECTION... SO AMENDMENTS COULD CERTAINLY OCCUR SHOULD STORMS LOOK LIKE THEY WILL IMPACT THE AREA. INCLUDED A VCSH FOR LATE TONIGHT SHOULD ANY DYING ACTIVITY WORK INTO THE AREA... AND A VCTS AGAIN ON MONDAY AFTERNOON WITH THE BOUNDARY STILL LINGERING IN THE AREA. WIND DIRECTION WILL CONTINUE TO BE DIFFICULT TO NAIL DOWN... BUT LUCKILY WIND SPEEDS WILL REMAIN LIGHT. THE ONLY EXCEPTION WOULD BE BRIEF DIRECTION CHANGES AND INCREASES IN SPEED DUE TO OUTFLOW FROM ANY NEARBY SHRA/TSRA THROUGH THE PERIOD. /OUTLOOK FOR KMSP/ MONDAY OVERNIGHT THROUGH THURSDAY...VFR EXPECTED... BRIEF MVFR POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE OF SHRA/TSRA. MAINLY EAST WIND 10 KT OR LESS INCREASING TO 10 TO 15 KT THURSDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...MPG LONG TERM...RAH AVIATION...
Hazardous weather outlook, Aug 3, 12:25 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1225 PM CDT SUN AUG 3 2014 MNZ041-042-047>049-054>058-064>067-073>077-082>085-091>093-041400- DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD- BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN- 1255 PM CDT SUN AUG 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA THROUGH THE PERIOD. THE GREATEST CHANCES WILL OCCUR MONDAY...AND OVER SOUTH CENTRAL MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ043>045-050>053-059>063-068>070-078-WIZ014>016-023>028-041400- MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO- WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA- GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 1225 PM CDT SUN AUG 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY....AND AGAIN FROM THURSDAY NIGHT INTO THE WEEKEND. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 3, 9:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 914 PM CDT SUN AUG 3 2014 MNZ060-062-070-040315- DAKOTA-HENNEPIN-RAMSEY- 914 PM CDT SUN AUG 3 2014 ...THUNDERSTORM MOVING OVER SOUTHEAST HENNEPIN... SOUTHERN RAMSEY... AND NORTHERN DAKOTA COUNTIES THROUGH 1015 PM CDT... AT 912 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MSP INTL AIRPORT...OR NEAR FORT SNELLING. THIS STORM WAS MOVING SOUTH AT 5 MPH. ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MSP INTL AIRPORT. SUNFISH LAKE. MALL OF AMERICA. EAGAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4477 9304 4478 9332 4495 9326 4495 9312 TIME...MOT...LOC 0214Z 000DEG 6KT 4488 9321
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:11 PM CDT | Special Weather Statement | MPX | Washington | 64 min |
| Aug 3, 10:21 PM CDT | Special Weather Statement | MPX | Goodhue | 54 min |
| Aug 4, 10:14 AM CDT | Special Weather Statement | MPX | Martin | 46 min |
| Aug 4, 10:16 AM CDT | Special Weather Statement | MPX | Martin | 44 min |
| Aug 4, 10:59 AM CDT | Special Weather Statement | MPX | Faribault | 46 min |
| Aug 4, 4:19 PM CDT | Special Weather Statement | MPX | Chippewa | 41 min |
| Aug 4, 5:36 PM CDT | Special Weather Statement | MPX | Eau Claire | 114 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.